B12d and alcohol and the pill

Would like to know if anyone has any idea about this. daughter has been on b12 jabs 7 weekly for almost three years..and I've watched the cycle ..dips before jab and symptoms etc. Never has really drunk at all, just once or twice in last three months...gets tipsy very quickly after two drinks and sobers amazingly quickly, or so she's been told. Five weeks ago she started oral contraceptive pill. During this time she has had headaches , irritability etc, constantly..(side effects in leaflet talk about this and irritability depression etc..which she gets anyway more as her b12 dips before jab). But, just over a week ago, three days before jab, she got even more down and fed up with treating herself like a 'china doll' and decided to throw caution to the wind and see what would happen if she did drink and got drunk...think she just got fed up and into destruct mode. She was a bit drunk until leaving venue but got outside and collapsed, was violently sick several times and almost completely out of it. Friend couldn't get her up and had to have help getting her home..(never, ever happened before)..but it has been this last week that I need help understanding. Obviously she was hung over next day, Monday..but it has been appalling . Even on the Wednesday when going for jab she was in a bad state. Very bad headaches, half asleep, feeling sick, weak no energy. Since the jab it has got worse; her irritability has gone through the roof to almost uncopeable, and the headaches have become very much worse. Have noticed that head is bad all the time but about an hour after taking pill they become very severe , eyes, temples over head and top of jaw etc, nauseas, and tired etc. Everything has become much worse these few days after having jab. Please could you tell me if the alcohol and pill hitting the 'dip' before the b12 cause the lengthy recover from being drunk, and also if having the b12 suddenly put into her in this state could cause everything to become worse? We were about to redo loading doses and bring b12 doses closer together, and I daren't start that with her head being so bad and not knowing if it will make things worse. Wondered if the b12 will be a problem with these other two things. Thanks

8 Replies

  • Alcohol seriously depletes B12. Even a little alcohol will drain B12 fast. I dont know about any effects of the pill on it.

    I cant drink any alcohol or i suffer incredibly, for days and I self inject daily.

    If she drinks alcohol at all and has to wait all that time, its probably like she has used it up.

  • I'm afraid both alcohol and the contraceptive pill will have affected her B12, especially if she is already low. As you've probably already suspected, severe headache, eye and jaw pain, together with fatigue, are likely to be neurological effects of low B12 and should be treated to prevent further deterioration.


    As well as injections, supplementing with Jarrows Methylcobalamin 5000 mcg sublingually seems to help neurological symptoms - good reviews on Amazon (nasal or oral sprays work well too).

  • Thank you..I think we've decided that she has to stop the pill. Today the pain is even worse..headache all the time then an hour after taking pill unbelievable pain, but each day seems to be getting worse as well,..and much worse since the pill free week when starting again. Alcohol must be out of her system now as it's been over 8 days. Do you think that the head pain will be to do with the b12 dropping too low the day after having jab? Never had these headaches before and has jabs 7 weekly. Her serum level is high but still has symptoms..hence injecting more often is going to happen. Either way, pill is going to stop. I think we'll get the spray too, I've heard that the Methyl type helps the nerves to repair.

  • I'm no medical expert but, having researched B12, it would seem that alcohol and the pill together could have negated the effect of the B12 injections and have actually depleted her b12, thus bringing on the neurological symptom of severe headache.

    I wonder if the head pain after the injection could be the experience that I and other people have of the nerves in the head or tingling hands and feet coming back to life?

  • We've have decided that the pill has to be stopped immediately. I have watched over the last few days the symptoms get worse each time she takes the pill. Within an hour pain that starts behind the ears, spreads over the back of the head into the front and within another half hour down into the top and back of the jaw. Yesterday was the worst of all; she said it felt like sharp saws stabbing into her jaw and upper back teeth...and way way worse on one side. I do not want to see her crying and immobilised in that amount of pain again. Eventually by evening it had subsided to duller pain over head. Other side effects too, but each day this gets worse. after pill ..was in so much pain and depression yesterday that she felt suicidal, blocked close friends from contacting her and deleted her Facebook page...seriously NOT her usual bubbly self. Will see what happens now pill is stopped. And then we will be having a long look at more frequent b12 jabs and avoiding that which harms and depletes her bodies needs. Hard lessons learned sometimes. Don't know what her answer to contraception will be, but it definitely won't be anything hormonal from now on. Madness.

  • It must be really worrying for you Mardiray - sounds bad.

    If it is still happening after stopping the pill, it might be as well for her to check out with her doctor that there is nothing else going on.....may be as well in any case just to make sure.

    Take care.

  • Well, I think we may have discovered that the problem is definitely caused by the pill. Today she decided that she would not take the pill at all, and didn't. This afternoon, when, she is normally at her worst, she came into where we work and looked totally different; she had colour back in her face and was calm and even smiling. The severe pain has not happened today at all; still has headache over head, and ache in side of head where pain was most severe, and the feeling of irritability, but she is relaxed and talkative and actually hungry again. Others also commented on how much better she looks today. So, a disastrous encounter with the pill is at an end, and I cannot believe that something so easily prescribed could cause such an awful problem. Here's hoping the full recovery is quick and doesn't leave any lasting head pain problems.. Thank you :)

  • :) what a relief

You may also like...